In our latest question and answer, the pharmacist discusses whether or not it is possible to overdose on Zyrtec (cetirizine).
Is it possible to overdose on Zyrtec? Are there any side effects I should be aware of?
It is possible to overdose on Zyrtec (cetirizine), just like any medication. Fortunately, if you accidentally take an extra dose or two, the side effects are relatively mild and are generally not serious.
The prescribing information for Zyrtec notes two cases studies in which an overdose was observed in an adult and pediatric patient:
The package insert for Zyrtec goes on to say the following regarding overdose:
"Should overdose occur, treatment should be symptomatic or supportive, taking into account any concomitantly ingested medications. There is no known specific antidote to cetirizine hydrochloride."
Although most cases studies report minimal side effects in regard to overdosing with Zyrtec, it is important to note that some individuals may be more susceptible to side effects than others. It is therefore important to consider all of the side effects that Zyrtec can cause, such as:
In any case involving an overdose, it would be prudent to contact the poison control center at 1-800-222-1222 or go to the emergency room.
There have been no deaths reported with Zyrtec overdose and such studies have only been completed in mice and rats.
The prescribing information gives the following data regarding lethal doses in rodents:
Although many cases of overdose are accidental, know that assistance is available if you or someone you know has suicidal thoughts or has spoken about overdosing on medication. The National Suicide Prevention Lifeline hotline is 1-800-273-8255.